Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 6, NWS Medford, OR

April 23, 2012Modoc County, California

NWS Medford, OR issued this severe thunderstorm warning at Apr 23, 2012, 3:11 PM PDT for Modoc County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2012, 3:11 PM PDT (22:11 UTC)
Expired
Apr 23, 2012, 3:36 PM PDT
In force
25 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Modoc County, CA

The radar

The Reno radar (KRGX), 212 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS56 KMFR 232211
SVRMFR
CAC049-232300-
/O.NEW.KMFR.SV.W.0006.120423T2211Z-120423T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
311 PM PDT MON APR 23 2012

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MODOC COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 400 PM PDT

* AT 306 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EAGLEVILLE...OR 15 MILES SOUTH OF CEDARVILLE...AND MOVING NORTH AT
  35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAVIS
  CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4125 12035 4184 12058 4189 12016 4188 12020
      4185 12018 4173 12018 4170 12023 4163 12023
      4159 12019 4148 12019 4132 12011 4127 12013
      4124 12032
TIME...MOT...LOC 2211Z 173DEG 32KT 4136 12022

$$

SVEN
1 follow-up statement
268 
WWUS56 KMFR 232236
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
336 PM PDT MON APR 23 2012

CAC049-232245-
/O.CAN.KMFR.SV.W.0006.000000T0000Z-120423T2300Z/
MODOC CA-
336 PM PDT MON APR 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MODOC COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. GUSTY WINDS ARE 
STILL POSSIBLE WITH THIS STORM.

LAT...LON 4125 12035 4184 12058 4189 12016 4188 12020
      4185 12018 4173 12018 4170 12023 4163 12023
      4159 12019 4148 12019 4132 12011 4127 12013
      4124 12032
TIME...MOT...LOC 2235Z 173DEG 32KT 4157 12025

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:30 PM PDT, 41 minutes earlier.

Area forecast discussion, Apr 23, 2:30 PM PDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
230 PM PDT MON APR 23 2012

.SHORT TERM...CONVECTION IS WELL UNDERWAY THIS AFTERNOON AS
HEATING CONTINUES TO DESTABILIZE THE ATMOSPHERE AND AN UPPER SHORT
WAVE APPROACHES. THUNDERSTORMS HAVE ERUPTED IN THE SIERRA WHICH
ARE NOW MOVING INTO MODOC COUNTY. ADDITIONAL TOWERS HAVE FORMED
OVER THE MOUNTAINS FURTHER WEST BUT ARE STILL WORKING AGAINST A
BIT OF A CAP. THIS CAP WILL ERODE OVER THE NEXT COUPLE OF HOURS
ALLOWING CONVECTION TO INCREASE IN COVERAGE. STORMS SHOULD BE MOST
PROMINENT OVER THE MOUNTAINS AND EAST OF AN AXIS OF MIXED LAYER
CAPE OF AROUND 1000 J/KG WHICH LIES FROM WESTERN SISKIYOU COUNTY
THROUGH JACKSON AND INTO EASTERN DOUGLAS COUNTY. GIVEN STRONG
INSTABILITY, INCREASING MOISTURE AND MODERATE SHEAR, ANY OF THE
STORMS WILL BE CAPABLE OF SMALL HAIL AND GUSTY WINDS. HOWEVER,
SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS,
BUT THAT WILL BE THE EXCEPTION.

CONVECTION WILL RAPIDLY DIE OFF THIS EVENING AS THINGS STABILIZE
AND THE SHORT WAVE MOVES NORTH. COULD STILL SEE A FEW SHOWERS
OVERNIGHT, BUT POPS ARE MUCH LOWER. MODELS STILL SHOW A GOOD PUSH
OF STRATUS INTO THE UMPQUA (IT NEVER REALLY LEAVES AT MOST OF THE
COAST) AND THAT WILL COOL THINGS DOWN FOR TOMORROW. STRATUS MAY
SPILL OVER THE UMPQUA DIVIDE INTO THE REST OF THE WEST SIDE AS
WELL. THIS WILL LEAD TO A COOL DOWN FOR THE REST OF THE WEST
SIDE, BUT NOT AS DRAMATIC. WE WILL HAVE ENOUGH INSTABILITY AROUND
TOMORROW FOR FEW MORE SHOWERS AND STORMS, MAINLY OVER THE
MOUNTAINS, BUT COVERAGE SHOULD NOT BE MUCH.

A COLD FRONT WILL APPROACH THE COAST ON WEDNESDAY AND WILL MAKE
FOR A WET DAY ON THE WEST SIDE. THIS COMES IN TWO BATCHES, THE
FIRST BEING PRE-FRONTAL SHOWERS (OF WHICH THE MODELS SHOW A
CONSIDERABLE AMOUNT) AND THEN FRONTAL BAND RAIN IN THE LATE
AFTERNOON AND THROUGH THE NIGHT. TEMPERATURES WILL NECESSARILY
COOLER ON WEDNESDAY. LOOKS LIKE A WET NIGHT FOR MOST OF THE
FORECAST AREA WEDNESDAY NIGHT AS THE FRONT MOVES THROUGH. POST
FRONTAL SHOWERS WILL KEEP THURSDAY COOL AND WET. -WRIGHT

.LONG TERM...FRIDAY THROUGH MONDAY...THE MEAN UPPER LEVEL TROUGH
WILL SLOWLY EXIT OUR AREA DURING THE DAY ON FRIDAY. THIS WILL
ALLOW THE PACIFIC RIDGE TO START TO NOSE BACK NORTHWARD ON
SATURDAY. MOST OF THE AREA WILL REMAIN CAUGHT BETWEEN THE TWO
FEATURES AND UNDER PREDOMINANTLY NORTHWEST FLOW. THIS WILL KEEP
OUR TEMPERATURES JUST SLIGHTLY BELOW NORMAL. SHOWERS WILL SLOWLY
TAPER OFF ON FRIDAY AND WILL BE CONFINED PRIMARILY TO THE NW
SLOPES OF THE WEST SIDE AREAS ON SATURDAY. THE GFS WANTS TO PAINT
A BIT MORE RAINFALL THAN THE 12Z/EC ON SATURDAY. AT THIS TIME,
WITH THE RIDGE BUILDING OFFSHORE, HAVE LEANED TOWARDS THE DRIER EC
SOLUTION. ON SUNDAY THE PACIFIC RIDGE BUILDS IN EARNEST AND DRIFTS
JUST ENOUGH EASTWARD TO EXERT A STRONGER WARMING AND DRYING TREND
THROUGH OUR AREA. WE HAVE BUMPED AFTERNOON HIGHS UP A COUPLE OF
DEGREES FRIDAY THROUGH SUNDAY. TEMPERATURES SHOULD BE NEAR NORMALS
ON SATURDAY BEFORE GETTING BACK TO ABOUT 5 DEGREES ABOVE NORMAL ON
SUNDAY. NO MAJOR CHANGES IN THE FORECAST TO START NEXT WEEK. THE
RIDGE REMAINS IN PLACE AND WEAK IMPULSES CONTINUE TO RIDE OVER ITS
PERIPHERY FROM THE NW. THE EXACT STRENGTH AND TIMING OF THESE
IMPULSES COULD TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS
...ESPECIALLY FOR NW FACING SLOPES.

&&

.AVIATION...ONSHORE FLOW WILL KEEP IFR CIGS AT THE COAST THIS
AFTERNOON THROUGH TONIGHT. CIGS COULD WORSEN TO LIFR AFTER
SUNSET. VIS WILL REMAIN IN THE MVFR RANGE THIS AFTERNOON THROUGH
EARLY EVENING BUT THAT COULD COME DOWN TO IFR LATE TONIGHT.
FURTHER INLAND THE AIR MASS IS UNSTABLE AND CUMULONIMBUS CLOUDS
HAVE ALREADY DEVELOPED THIS AFTERNOON. THIS WILL LEAD TO GUSTY
AND ERRATIC WINDS NEAR THE STORMS. CIGS MAY ALSO LOWER TO MVFR
NEAR THE STORMS. THIS EVENING A COLD FRONT IS EXPECTED TO MOVE
INLAND AND EXPECT WIND SHIFT TOWARD THIS EVENING. THE WINDSHIFT
WILL ALSO BRING ONSHORE FLOW INTO THE UMPQUA BASIN...LEADING TO
MVFR CIGS AT KRBG. TOWARD TUESDAY MORNING ONSHORE FLOW COULD SPILL
OVER THE UMPQUA DIVIDE WITH LCL MVFR CIGS DOWN INTO JOSEPHINE AND
JACKSON COUNTIES. IT DOES NOT APPEAR THAT LOW CLOUDS WILL CROSS
THE SISKIYOUS INTO NORTHERN CALIFORNIA.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PZ...NONE.
Hazardous weather outlook, Apr 23, 4:08 AM PDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
408 AM PDT MON APR 23 2012

CAZ080>085-ORZ023>031-240800-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
408 AM PDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF THE AREA. THE MAIN THREAT FROM THE STORMS WILL BE
CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. BUT THERE IS ALSO
THE POTENTIAL FOR SOME OF THE STRONGEST STORMS TO PRODUCE GUSTY
OUTFLOW WINDS AND HAIL. THUNDERSTORMS WILL DIMINISH TO SHOWERS
LATER TONIGHT AS THE ATMOSPHERE STABILIZES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF LIGHTNING...STRONG WIND GUSTS AND HAIL ARE
ENCOURAGED THIS AFTERNOON AND EVENING.

SPILDE

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:20 PM PDTSevere Thunderstorm WarningMFRModoc40 min

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.